What is an overdose?
An overdose occurs when a person consumes a toxic or life-threatening amount of a substance, such as drugs or alcohol, leading to harmful symptoms or even death. Opioids, including prescription painkillers and illicit drugs like heroin and fentanyl, are particularly associated with high risks of overdose due to their effects on the central nervous system. Symptoms of an opioid overdose may include slow or stopped breathing, unconsciousness, pinpoint pupils, and pale or clammy skin.
Dangerous combinations and risks
Certain combinations of substances significantly increase the risk of an overdose. Combining opioids with benzodiazepines, for example, can lead to severe respiratory depression, which is the slowing or stopping of breathing. This is because both opioids and benzodiazepines can depress the central nervous system and, when taken together, can have a synergistic effect, greatly increasing the risk of a fatal overdose.
In recent years, the number of drug overdose deaths has risen dramatically. According to the Centers for Disease Control and Prevention (CDC), over 91,000 people died from drug overdoses in the United States in 2020, with fentanyl contributing to a significant portion of these deaths.
Overdose prevention and reversal
Safety and overdose prevention are crucial in addressing the opioid epidemic. Naloxone, also known as Narcan, is a life-saving medication that can reverse the effects of an opioid overdose by quickly restoring normal breathing to an individual who is experiencing respiratory depression. It works by binding to the same receptors in the brain that opioids attach to, effectively blocking the opioids' effects.